Colorado, 2015

Winter Weather in Colorado, May 21 to 22, 2015

May 21 to 22, 2015 · NWS GJT · 3 events in 3 counties and zones

A broad upper trough and associated cool front brought accumulating snow above 9000 feet in some Colorado mountain areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A broad upper trough and associated cool front brought accumulating snow above 9000 feet in some Colorado mountain areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 21, 4:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, May 21, 4:55 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 PM MDT THU MAY 21 2015

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 239 PM MDT THU MAY 21 2015

AREAS OF SCATTERED SHOWER AND THUNDERSTORM ACTIVITY FIRED OVER
PORTIONS OF NORTHWEST AND WEST-CENTRAL COLORADO EARLY THIS
AFTERNOON. THIS ACTIVITY WILL INCREASE IN AREAL COVERAGE AND
INTENSITY LATE THIS AFTERNOON AS TEMPERATURES WARM AND DYNAMIC
LIFT INCREASES. LIFT IS PROVIDED BY A VORT LOBE EJECTED FROM A
LOW PRESSURE SYSTEM OFF THE COAST OF SOUTHERN CALIFORNIA.

THE LOBE OF ENERGY IS PROGGED TO TRACK SOUTHWEST TO NORTHEAST
ACROSS THE AREA TONIGHT WHICH WILL SUSTAIN SHOWERS BEYOND THE
NORMAL DIURNAL RANGE AND WELL INTO THE NIGHT. FALLING TEMPERATURES
WILL RESULT IN SNOW LEVELS LOWERING TO NEAR 9000 TO 9500 FEET BY
FRIDAY MORNING. AS A RESULT...EXPECT ACCUMULATING SNOW ON THE HIGH
PASSES OF SOUTHWEST AND CENTRAL COLORADO OVERNIGHT. THIS
UNSEASONABLE SNOW WILL LIKELY RESULT IN ICE AND SLUSH ON ROADWAYS
OVER MOUNTAIN PASSES SO...GIVEN HEIGHTENED TRAVEL ANTICIPATED
AHEAD OF THE MEMORIAL DAY WEEKEND...WILL CONTINUE THE WINTER
WEATHER ADVISORY ABOVE 9000 FEET TONIGHT.

CLOUDS AND PRECIPITATION WILL OFFSET RADIATIONAL LOSSES AND EXPECT
OVERNIGHT LOWS WILL BE RIGHT AROUND NORMAL.

ON FRIDAY...THE NEXT LOW PRESSURE SYSTEM WILL HEAD NORTHEAST FROM
SOUTHERN CALIFORNIA AT THE BREAK OF DAY...TO THE SOUTHERN TIP OF
NEVADA BY LATE AFTERNOON. THE LOW WILL CONTINUE NORTHEAST
OVERNIGHT...REACHING SOUTH/CENTRAL UT BY DAYBREAK SAT. WHILE
SOMEWHAT DRIER AIR WILL WRAP INTO OUR FORECAST AREA AHEAD OF THE
LOW...ENOUGH MOISTURE WILL LINGER FOR ANOTHER RELATIVELY WET DAY
FOR WESTERN CO AND EASTERN UT. DIFLUENCE ALOFT AHEAD OF THE
LOW...AND THE DIFFERENTIAL AND DIURNAL HEATING WILL HELP PRODUCE
AND SUSTAIN THE SHOWERS AND AFTERNOON THUNDERSTORMS. THIS
CONVECTIVE ACTIVITY WILL DIMINISH LATE IN THE EVENING. HOWEVER
SOME NOCTURNAL SHOWERS WILL PERSIST AS THE LOW CONTINUES TO
APPROACH.

HIGH TEMPERATURES ON FRIDAY WILL BE SIMILAR TO SLIGHTLY HIGHER
THAN TODAY'S DUE TO A LITTLE MORE SUNSHINE. OVERNIGHT LOWS WILL
ALSO BE SIMILAR...BUT POSSIBLY JUST A TAD COOLER.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 239 PM MDT THU MAY 21 2015

ON SATURDAY THE SLOW-MOVING LOW WILL MOVE OVER THE FORECAST
AREA...REACHING THE FOUR CORNERS LATE AFTERNOON/EVENING.
THEREFORE EXPECT AN UPTURN IN SHOWERS AND THUNDERSTORMS AS THIS
DISTURBANCE MOVES OVERHEAD AND INSTABILITY/DYNAMICS INCREASE. THE
LOW WILL CONTINUE TO SIT OVER THE AREA OVERNIGHT AND POSSIBLY INTO
SUNDAY. THESE PERIODS PROMISE TO BE QUITE WET...WITH SNOW OVER THE
HIGHER TERRAIN THAT MAY AFFECT TRAVEL DURING THE NIGHTTIME HOURS.
BY THE SECOND HALF OF THE WEEKEND...MODELS SOLUTIONS SHOW LESS
AGREEMENT. THE GFS HAS A SECONDARY SHORTWAVE DROPPING INTO THE
GREAT BASIN ON SUNDAY...WHILE THE ECMWF KEEPS THE PARENT LOW OVER
THE AREA. IN ANY CASE...PLENTY OF MOISTURE AND INSTABILITY WILL
PERSIST THROUGH SUNDAY...FOR CONTINUED SHOWERS AND THUNDERSTORMS.
HOWEVER COVERAGE IS NOT EXPECTED TO BE QUITE AS EXTENSIVE...AND
SHOULD BE MORE TIED TO THE TERRAIN. UNSETTLED CONDITIONS WILL
CONTINUE THROUGH THE END OF THE PERIOD AS ADDITIONAL DISTURBANCES
PASS OVER THE REGION. BUT THE DETAILS REMAIN ELUSIVE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 550 PM MDT THU MAY 21 2015

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THREATEN ALL TAF
SITES THROUGH 10Z TONIGHT. WITH PASSING SHOWERS EXPECT CIGS BLO
050 WITH KRIL KEGE KASE WITH CIGS BLO ILS BREAKPOINTS AT TIMES.
WIND GUSTS KTEX WILL HAVE A SHRA/SHSN MIX OVERNIGHT AS SNOW
LEVELS LOWER TO 9KFT MSL. MTN TOPS WILL BE OBSCURED AT TIMES.
10Z-18Z SCATTERED SHOWERS WILL BE LIMITED MAINLY NORTH OF I-70.
AFT 18Z SCATTERED MOUNTAIN STORMS MAY PRODUCE -TSRA AND CIGS BLO
060 MAINLY AT KEGE KASE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR COZ010-012-018-
     019.

UT...NONE.
&&

SHORT TERM...NL/EH
LONG TERM...EH
AVIATION...NL
Hazardous weather outlook, May 21, 4:45 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU MAY 21 2015

COZ001>014-017>023-UTZ022>025-027>029-221145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL QUICKLY DEVELOP EARLY
THIS AFTERNOON...BECOME NUMEROUS IN THE HIGH COUNTRY BY LATE
AFTERNOON. GUSTY WINDS...SMALL HAIL AND LIGHTNING WILL ACCOMPANY
THE THUNDERSTORMS. SHOWERS WILL CONTINUE TONIGHT OVER SOUTHWEST
AND WEST CENTRAL COLORADO TONIGHT WITH THE SNOW LEVEL LOWERING TO
AROUND 9000 FEET. AT 9000 FEET...1-2 INCHES OF SNOW MAY OCCUR WITH
3-6 INCHES ABOVE 10000 FEET OR OVER THE MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNSETTLED CONDITIONS WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE MEMORIAL DAY WEEKEND. GUSTY WINDS...SMALL HAIL...AND
LIGHTNING WILL ACCOMPANY THE THUNDERSTORMS. ABOVE 9000-10000
FEET...SNOW WILL BE POSSIBLE THROUGH THE WEEKEND WITH APPRECIABLE
ACCUMULATIONS OVER THE MOUNTAIN PASSES...MOSTLY IN THE EVENING AND
AT NIGHT.

TUESDAY AND WEDNESDAY...THE LOWER DESERT VALLEYS WILL DRIER WITH
WARMER CONDITIONS...BUT SCATTERED SHOWERS AND STORMS WILL BE
POSSIBLE EACH AFTERNOON OVER THE WESTERN COLORADO HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Southwestern San Juan Mountains

When
May 21, 9:00 PM MST to May 22, 2:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Mesonet
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 6 inches were measured above 10,000 ft.

Winter Weather, Flattop Mountains

When
May 21, 9:00 PM MST to May 22, 7:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 7 inches were measured above 10,000 ft.

Winter Weather, Grand and Battlement Mesas

When
May 22, 12:00 AM MST to 1:00 AM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Mesonet
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 7 inches were measured above 9,500 ft.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634639, 634640, 634641.